Michigan, 2006Damaging Winds and Lightning Strike in Michigan, August 2, 2006
August 2, 2006 · NWS APX · 4 events in 4 counties and zones
A line of thunderstorms moved onshore from Lake Michigan near dawn, producing isolated damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved onshore from Lake Michigan near dawn, producing isolated damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 2, 3:32 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 2, 3:32 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
432 AM EDT WED AUG 2 2006
.DISCUSSION...HEIGHT FALLS CONTINUE TO ADVANCE ACROSS THE MIDWEST...
WHICH WILL GRADUALLY SUPPRESS THE HEAT RIDGE FARTHER TO THE SOUTH
AND ALLOW FOR SOME RELIEF FROM RECENT RECORD BREAKING TEMPERATURES.
GENERALLY ZONAL FLOW THEN FORECAST TO REMAIN IN PLACE ACROSS THE
NORTHERN TIER OF STATES AND THE GREAT LAKES INTO THE COMING
WEEKEND.
FRONTAL BOUNDARY WILL DROP SLOWLY ACROSS THE LOWER PENINSULA TODAY
AND TONIGHT...WITH WEAK HIGH PRESSURE BUILDING IN BEHIND IT FOR
THURSDAY. FORECAST ISSUES TODAY DEAL PRIMARILY WITH QPF AND SEVERE
WEATHER POTENTIAL TODAY AND THIS EVENING...AS IT LOOKS LIKE MOST
AREAS WILL SEE RAINFALL TODAY.
TODAY/TONIGHT...EARLY MORNING SURFACE ANALYSIS SHOWS COLD/STATIONARY
FRONT LYING ACROSS THE STRAITS AREA...EXTENDING SOUTHWEST ACROSS
CENTRAL WI/NORTHERN IA. ONE SQUALL LINE ALREADY MOVED THROUGH THE
AREA THIS PAST EVENING...ANOTHER LARGER MCS MOVING ALONG THE
BOUNDARY ACROSS IA/MN/SOUTHWEST WI...HELPED ALONG BY AN ELONGATED
MID LEVEL SHEAR AXIS AND ON NOSE OF STRONGEST LOW LEVEL JET/WARM
ADVECTION/MOISTURE CONVERGENCE (50KT 850MB WIND AT 06Z ON BLUE RIVER
PROFILER). OBJECTIVE INSTABILITY ANALYSIS SHOWS INSTABILITY
GRADIENT RUNNING ACROSS CENTRAL WI/CENTRAL LOWER...WITH INSTABILITY
DROPPING OFF FARTHER NORTH. LOW LEVEL MOISTURE CONVERGENCE AXIS
RUNS RIGHT ALONG THIS INSTABILITY GRADIENT...SO MCS SHOULD CONTINUE
TO PROGRESS EAST-NORTHEAST DURING THE EARLY MORNING HOURS...DRAGGING
ITS RATHER EXPANSIVE STRATIFORM PRECIP SHIELD WITH IT. ANTICIPATE
THIS RAIN SHIELD TO REMAIN INTACT TODAY...BEING FED BY CONTINUAL LOW
LEVEL MOISTURE CONVERGENCE (MAXIMIZED ACROSS THE STRAITS BY
MIDDAY)...RRQ DYNAMICS ASSOCIATED WITH 120+KT JET STREAK ACROSS
QUEBEC...MID LEVEL SHORT WAVE TROUGH CROSSING WI...AND FRONTOGENETIC
FORCING FOCUSED THROUGH THE STRAITS. PLENTY OF MOISTURE IN PLAY AS
WELL WITH 850MB DEW POINTS AROUND 16C AND OBSERVED 00Z PWS IN
EXCESS OF 2 INCHES ALONG THE BOUNDARY ACROSS MN/WI/LOWER MI. SO
PLAN ON PERIODS OF RAIN/CHANCE THUNDER ACROSS THE EASTERN U.P. AND
THE STRAITS...WITH HEAVY RAINFALL. FARTHER SOUTH ACROSS NORTHERN
LOWER THINGS GET MORE INTERESTING. FRONT WILL LIKELY HANG ACROSS
NORTHERN LOWER DURING THE DAY TODAY (SIMILAR TO NAM/UKMET...GFS AT
06Z HAS 1002MB SURFACE WAVE OVER NORTHERN IA AND A VERY SHARP 700MB
TROUGH...NEITHER SUPPORTED BY SURFACE OBS OR PROFILER DATA).
BOUNDARY WILL LIKELY BE ENHANCED BY RAIN COOLED AIR/CLOUDS TO THE
NORTH...AND SOME THINNING OF THE CLOUDS ACROSS CENTRAL LOWER
ALLOWING FOR HEATING AND RENEWED DESTABILIZATION. WARMING
TEMPERATURES BACK INTO THE 85-90F RANGE YIELDS MLCAPE VALUES ABOVE
2000 J/KG. 0-6KM SHEAR VALUES OF 40-50KTS AND SOME TURNING OF THE
WINDS WITH HEIGHT WILL SUPPORT ROTATING UPDRAFTS...SO SEVERE WEATHER
MAY RUN THE ENTIRE GAMUT (LARGE HAIL...DAMAGING WINDS...AND SOME
TORNADIC POTENTIAL ESPECIALLY GIVEN PROXIMITY OF BOUNDARY). HEAVY
RAINFALL ALSO A THREAT GIVEN DEEP LAYER SOUTHWESTERLY FLOW PARALLEL
TO BOUNDARY COMBINED WITH AFOREMENTIONED HIGH MOISTURE VALUES AND
POTENTIALLY DEEP WARM CLOUD LAYERS ENHANCING PRECIPITATION
EFFICIENCY AND TRAINING POTENTIAL. FLASH FLOOD GUIDANCE REMAINS
PRETTY HIGH (3-4 INCHES/3H) AND AREA STREAMS ARE RUNNING WELL BELOW
AVERAGE...SO NO PLANS FOR A FLOOD WATCH AT THIS POINT. PLAN TO DRY
THINGS OUT OVERNIGHT AS MID LEVEL TROUGH SLIDES PAST AND FRONTAL
BOUNDARY DROPS INTO SOUTHERN LOWER.
THURSDAY...NOT PLANNING SUBSTANTIVE CHANGES TO THURSDAY FORECAST.
WEAK HIGH PRESSURE BUILDS IN AT THE SURFACE WITH SHORT WAVE RIDGING
AT 850/700MB POKING INTO THE UPPER PENINSULA. REMNANTS OF AN OLD
MID LEVEL CIRCULATION WHICH HAD BEEN SPINNING BENEATH THE RIDGE OVER
THE DESERT SOUTHWEST OVER THE PAST SEVERAL DAYS FORECAST TO LIFT
NORTHEAST INTO THE CENTRAL PLAINS THURSDAY. THIS LEAVES SOME
WEAKNESS TO THE HEIGHT PATTERN SOUTHWEST OF THE STATE...BUT FOR NOW
STILL LOOKS FAR ENOUGH AWAY TO KEEP FROM IMPACTING NORTHERN LOWER.
MARINE...WINDS WILL VARY TODAY DEPENDING UPON WHERE THE FRONT
IS...MAY SEE SOME SCA CONDITIONS THIS EVENING IN WAKE OF THE COLD
FRONT/FRONTAL WAVE PASSAGE WITH A QUICK SHOT OF COLD ADVECTION. AS
GRADIENT WEAKENS THURSDAY A BETTER SHOT OF SEEING SOME LAKE BREEZE
WIND COMPONENTS DEVELOPING.
JPB
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 2, 4:14 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
514 AM EDT WED AUG 2 2006
LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-031000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
514 AM EDT WED AUG 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN TODAY.
THERE IS A THREAT OF SEVERE THUNDERSTORMS FOR AREAS MAINLY ALONG AND
SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN. HAIL TO ONE AND ONE HALF
INCHES IN DIAMETER AND DAMAGING WIND GUSTS IN EXCESS OF 70 MPH WILL
BE THE MAIN SEVERE WEATHER THREATS. IN ADDITION...SOME STORMS WILL
BE CAPABLE OF PRODUCING A TORNADO. THE THREAT FOR SEVERE
THUNDERSTORMS WILL OCCUR THROUGHOUT THE DAY TODAY...AND SHOULD COME
TO AN END BY MIDNIGHT.
LOCALLY HEAVY RAINFALL IS ALSO A THREAT TODAY...WITH RAINFALL
AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE IN SOME AREAS. THIS COULD
RESULT IN RAPID FLOODING OF SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY IN EASTERN UPPER MICHIGAN...
SUNDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN...AND MONDAY IN PARTS
OF NORTHERN LOWER MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.
JPB
In the hours before
Local storm report, Aug 1, 11:30 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1230 AM EDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND GST 3 W ATLANTA 45.00N 84.21W
08/01/2006 M62.00 MPH MONTMORENCY MI TRAINED SPOTTER
1208 AM TSTM WND GST HOUGHTON LAKE 44.30N 84.76W
08/02/2006 M48.00 MPH ROSCOMMON MI ASOS
1225 AM TSTM WND DMG HOUGHTON LAKE 44.30N 84.76W
08/02/2006 ROSCOMMON MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN...MANY REPORTS.
&&
JPBLocal storm report, Aug 2, 12:31 AM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
131 AM EDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM TSTM WND DMG LUPTON 44.43N 84.02W
08/02/2006 OGEMAW MI LAW ENFORCEMENT
POWER POLE AND WIRES DOWN ON ROAD
&&
SPRLocal storm report, Aug 2, 12:40 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
140 AM EDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM TSTM WND DMG GLENNIE 44.57N 83.72W
08/02/2006 ALCONA MI LAW ENFORCEMENT
TREE DOWN ON POWER LINES
&&
SPRThunderstorm Wind, Benzie
- When
- August 2, 5:10 AM EST
- Where
- Benzie County, 5 mi N of Frankfort
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.700, -86.233
Trees down on M-22 near Sutter Road, and on the Crystal Downs golf course.
Thunderstorm Wind, Antrim
- When
- August 2, 5:40 AM EST
- Where
- Antrim County, 4 mi W of Mancelona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.900, -85.150
Lightning, Crawford
- When
- August 2, 6:00 AM EST
- Where
- Crawford County, Camp Grayling
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 44.684, -84.610 (the zone’s center; the record gives no point)
A soldier at Camp Grayling was struck by lightning as he exited a car in an open field. He suffered burns on one hand, but no other injuries.
Thunderstorm Wind, Otsego
- When
- August 2, 6:10 AM EST
- Where
- Otsego County, 11 mi SW of Gaylord
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.917, -84.850
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Michigan, August 2 to 3, 2006$2.6 million · 56 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, August 2, 2006$850,000 · 65 kt wind · 16 events
- Flash Flooding and Hail in Kansas, August 2, 20061 injured · $295,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, August 2, 20062 injured · $350,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, August 2, 2006$145,000 · 50 kt wind · 9 events
- Lightning Strike in Maine, August 2, 2006$200,000 · 1 event
- Damaging Wind and Lightning Strike in Georgia, August 2, 2006$176,000 · 2 events
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 2, 2006$70,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 2, 2006$40,000 · 92 kt wind · 10 events
- Hail and Damaging Winds in Rhode Island, August 2, 2006$30,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527852, 5527853, 5527855, 5527854.